MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.0MM LONG PILOT DRILL; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 4.0MM LONG PILOT DRILL; PLATE, FIXATION, BONE
Model Number 71631110
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/04/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that the drill bit broke during surgery.Surgical delay more than 30 minutes.Unknown how the procedure finished.Patient injuries were not reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
Information corrected (serious injury event).
 
Event or Problem Description
It was reported that the drill bit broke during surgery, inside the patient.Surgical delay more than 30 minutes.The procedure finished with a smith and nephew backup device.Patient injuries were not reported.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was not returned for evaluation but the picture was reviewed, and the breakage was confirmed.The clinical / medical investigation concluded that, this case reports the pilot drill broke inside the patient during use.Per email correspondence, all of the pieces were removed from the patient.The procedure was completed with more than a 30-minute delay, using a backup device.There was no harm to the patient.Therefore, no further clinical assessment is warranted.A complaint history review found related failures for the listed device; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Damage from misuse or rough handling are likely probable causes of the reported event.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
4.0MM LONG PILOT DRILL
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11391141
Report Number1020279-2021-01690
Device Sequence Number11083542
Product Code HRS
UDI-Device Identifier03596010392503
UDI-Public03596010392503
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K123055
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71631110
Device Catalogue Number71631110
Device Lot NumberUNKNOWN
Initial Date Received by Manufacturer 02/04/2021
Supplement Date Received by Manufacturer02/04/2021
08/09/2021
Initial Report FDA Received Date03/01/2021
Supplement Report FDA Received Date03/08/2021
08/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;